An adverse drug reaction is an undesired on unintended consequence that occurs when a drug is given as appropriate treatment for a condition. An allergy is a reproducible hypersensitivity reaction initiated by a specific immunological mechanism, referring to either IgE or T-cell mediated reactions.
Why is this important?
A label of allergy to penicillin is concerning, and, in adults (who may have been labelled as children), has been shown to delay treatment in emergency settings, result in increased frequency of admissions to hospital, prolonged stay in hospital, and worse outcomes while in hospital. The antibiotics that often replace penicillin are typically more expensive with worse side effects and can contribute to resistance and C. difficile. Penicillin allergies are not genetic, and a family history of penicillin allergy is not sufficient evidence to label a patient as such. The objective of a challenge is to safely de-label patients as having an allergy if appropriate in order that physicians feel safe prescribing penicillin or amoxicillin for patients.
Actual IgE-mediated penicillin reactions are rare. Approximately 1/10th of the population will self-report a penicillin allergy; when investigated, only 1/100th of the population will be confirmed to have an IgE-mediated reaction. IgE-mediated penicillin reactions rarely lead to anaphylaxis. Further, even if a patient has a history of an IgE-mediated reaction, 80% of these patient’s IgE antibodies to penicillin will fade over 10 years. IgE-mediated symptoms typically cause acute urticaria, nausea, vomiting, respiratory distress and cardiovascular compromise.
How to clinically assess if there has been a prior IgE reaction?
The best method to determine if a patient is allergic to penicillin is with history. Allergic reactions require a minimum of 7 days before IgE antibodies to an antigen can form. Therefore, patients cannot have an allergic reaction on the first course of an antibiotic until 7 days has passed, as no IgE antibodies have been formed. IgE-mediated reactions typically occur within 1 hour of IV administration or up to 2 hours after oral administration, though in exceedingly rare cases, this reaction can be more delayed. Isolated GI upset or maculopapular rashes are rarely IgE-mediated reactions; rather, they are far more likely to be a side effect of antimicrobial use in general, or secondary to viral infection, respectively.
What are other serious hypersensitivity reactions for which one would consider a contraindication to penicillin until assessed by an allergist?
What if a patient is truly allergic to penicillin or while awaiting an oral challenge test or assessment by an allergist?
Ideally all patients who report this should be seen by an allergist to assess the potential allergy. If a patient has a history of an IgE-mediated reaction to penicillin, the assumed rate of cross-reacting allergies to cephalosporins is 1-3%. The risk increases with cephalosporins that have similar side chains to penicillin or amoxicillin, such as cephalexin (Keflex (TM) and Cefoxitin IV); therefore, cephalosporins that are appropriate for substitution include cefazolin (but not oral cephalexin) or cefuroxime, which provide similar antimicrobial coverage. For example, if one usually gives ampicillin as part of appendicitis or community-acquired pneumonia therapy, one can use either cefazolin or cefuroxime intravenously as a substitute in the interim. Orally, one can use cefuroxime axetil. If meningitis coverage is needed, ceftriaxone can be safely used.
What to do if the patient has a history that is not convincing for IgE allergy?
In cases where there is a remote history or a benign rash, other somatic complaints or an unknown reaction, an oral challenge is likely warranted. [2,3] If negative, it strongly suggests that your patient will not react to penicillin, amoxicillin or any cephalosporins and that these can safely be given. In 2016, Mill et al published a cohort study of over 800 children that had a label of a suspected penicillin allergy. Each patient was assessed directly with a graded oral provocation challenge; 94% of the patients tolerated the provocation challenge with no reaction. 2.1% developed an immediate reaction, while 3.8% developed a delayed reaction. In these, skin prick testing for penicillin was completed within 2-3 months and only 1 patient tested positive on skin prick testing. Therefore, in children, skin prick and intradermal testing seems unnecessary for penicillin allergy investigations, and a graded oral provocation challenge can be recommended for these patients.
What are the criteria for doing the oral amoxicillin challenge on a patient with a suspected penicillin or amino-penicillin allergy?
The challenge in the vast majority of cases are safe, however, rarely they can cause a reaction. The treating physician must assess the patient for the following exclusion criteria prior to administration of the drug.
Patient has not previously been hospitalized for a possible drug or allergic reaction.
Patient has not indicated having a history of anaphylaxis, difficulty breathing, or low blood pressure due to the drug.
Patient has not indicated that they have been diagnosed in the past with Stevens-Johnsons Syndrome, Toxic Epidermal Necrolysis (TEN), DRESS, or Serum sickness syndrome.
The patient’s current condition does not have clinical features that could be associated with an allergy (e.g. hives, hypotension, acute asthma)
The patient currently is in stable condition.
Risk/benefit were discussed with the patient and family/caregiver and they have agreed to the challenge
If above criteria are met, but history is still concerning for a potential concerning reaction, use an alternate antimicrobial for now and do not perform an amoxicillin challenge. You can call an allergist to discuss or refer to an allergist at a later date.
What are the next steps if the oral challenge test is negative?
If the oral drug provocation challenge is negative, one should clearly indicate on the prescription that a challenge was done and there was no reaction, to avoid ongoing mislabeling in community pharmacies. The allergies section in the patient chart should also be updated (ie. Penicillin allergy removed or updated to indicate that oral challenge was tolerated). This does not need to be repeated unless a subsequent episode takes place.
 Lagacé-Wiens P, Rubinstein E. Adverse reactions to β-lactam antimicrobials. Expert Opin Drug Saf 2012;11:381–99.
 Tucker MH, Lomas CM, Ramchandar N, Waldram JD. Amoxicillin challenge without penicillin skin testing in evaluation of penicillin allergy in a cohort of Marine recruits. J Allergy Clin Immunol Pract 2017;5:813–5.
 Kuruvilla M, Thomas J. Direct oral amoxicillin challenge without antecedent penicillin skin testing in low-risk patients. Ann Allergy, Asthma Immunol 2018 Nov;121(5):627-628.
 Mill C, Primeau M-N, Medoff E, Lejtenyi C, O’Keefe A, Netchiporouk E, et al. Assessing the Diagnostic Properties of a Graded Oral Provocation Challenge for the Diagnosis of Immediate and Nonimmediate Reactions to Amoxicillin in Children. JAMA Pediatr 2016;170:e160033.